Funnel Cloud, Jefferson
- When
- March 18, 3:10 PM CST
- Where
- Jefferson County, Nome
- Reported by
- Public
- Coordinates
- 30.030, -94.420
Several pictures of a funnel cloud near Nome were taken and posted to social media.
A frontal boundary moved into the region during the 17th and stalled through the 18th. An upper level disturbance moved across the region during the 18th causing numerous storms with one severe storm over Orange County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A frontal boundary moved into the region during the 17th and stalled through the 18th. An upper level disturbance moved across the region during the 18th causing numerous storms with one severe storm over Orange County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 3:02 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
402 PM CDT FRI MAR 18 2016
.DISCUSSION...
AN OLD STALLED FRONTAL BOUNDARY HAS WORKED BACK NORTH TODAY AND IS
ROUGHLY ALONG THE HIGHWAY 190 CORRIDOR. SOUTH OF THE
BOUNDARY...TEMPERATURES ARE NEAR 80F WITH DEW POINTS NEAR
70F...HELPING TO CREATE DECENT LOW LEVEL INSTABILITY.
MEANWHILE...AN UPPER LEVEL DISTURBANCE IS HELPING TO PROVIDE SOME
UPPER LEVEL DIVERGENCE ALOFT...AND THE COMBINATION OF LOW LEVEL
INSTABILITY...SURFACE BOUNDARY CONVERGENCE...AND UPPER LEVEL
DIVERGENCE...IS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA. THERE WILL BE A SLIGHT RISK FOR STRONG
TO SEVERE THUNDERSTORMS...MAINLY DURING THE REMAINDER OF THE
AFTERNOON INTO THE EARLY EVENING HOURS...WHEN LOW LEVEL
INSTABILITY WILL BE AT ITS GREATEST. THE MAIN HAZARDS WILL BE
LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. ACTIVITY IS
EXPECTED TO DECREASE IN INTENSITY AND AREAL COVERAGE DURING THE
EVENING WITH THE LOSS OF DAYTIME HEATING.
A STRONG COLD FRONT WILL MOVE ACROSS THE FORECAST AREA FROM LATE
TONIGHT INTO EARLY SATURDAY MORNING. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT...MAINLY AFTER
MIDNIGHT UNTIL SHORTLY AFTER DAYBREAK.
A MUCH COOLER AND DRIER AIR MASS WILL MOVE IN BEHIND THE FRONT ON
SATURDAY...WITH RAIN CHANCES ENDING QUICKLY IN THE MORNING. DECENT
PRESSURE GRADIENT WITH THE HIGH BUILDING IN BEHIND THE
FRONT...THAT NORTH WINDS WILL BE RATHER GUSTY WITH THE POSSIBILITYOF
A WIND ADVISORY...ESPECIALLY SOUTHERN ZONES.
OVER THE WEEKEND...UPPER LEVEL LOW OVER THE NORTHERN PLAINS WILL
SWING SOUTHEAST ACROSS THE MID-MISSISSIPPI VALLEY TO THE MID-
ATLANTIC. THIS WILL HELP DEEPEN THE UPPER LEVEL TROUGH ALONG THE
EAST COAST WITH DEEP NORTHWEST FLOW OVER THE FORECAST AREA. THIS
WILL BRING IN AIR COLD CANADIAN AIR MASS WITH DAYTIME TEMPERATURES
SOME 10F DEGREES BELOW CLIMO NORMS...AND AROUND 15F DEGREES BELOW
CLIMO NORMS AT NIGHT. THE COLDEST NIGHT WILL BE ON SUNDAY NIGHT
INTO MONDAY MORNING WHEN THE CENTER OF THE HIGH WILL BE OVER THE
REGION. AIR TEMPERATURES WILL BE IN THE MID TO UPPER 30S WITH THE
POSSIBILITY OF FROST FOR THE USUAL COLDER LOCATIONS UP NORTH.
A WARM UP WILL THEN TAKE PLACE EARLY NEXT WEEK WITH THE HIGH
PRESSURE MOVING OFF TO THE EAST AND SOUTHWEST FLOW ALOFT DEVELOPS.
THE NEXT CHANCE FOR SIGNIFICANT RAIN WILL BE LATE THURSDAY WITH
THE NEXT FRONTAL SYSTEM.
RUA
&&
.MARINE...
A STRONG COLD FRONT WILL MOVE INTO THE COASTAL WATERS NEAR
DAYBREAK SATURDAY AND BE THROUGH THE COASTAL WATERS ON SATURDAY
AFTERNOON. DECENT COLD AIR ADVECTION IS NOTED BEHIND THIS FRONT
AND WILL BE MOVING OVER RELATIVELY WARM GULF WATERS.
THEREFORE...STRONG AND GUSTY NORTH WINDS WILL DEVELOP OVER THE
COASTAL WATERS ON SATURDAY MORNING. HAVE GONE AHEAD AND ISSUED A
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THAT WILL LAST INTO
SUNDAY. BY LATE SUNDAY INTO MONDAY...A HIGH PRESSURE SYSTEM WILL
SETTLE OVER THE REGION HELPING TO DECREASE WINDS.
RUA
&&
.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
THROUGH EARLY SATURDAY AHEAD OF A COLD FRONT. AT THIS TIME IT DOES
NOT APPEAR ANY HEAVY WIDESPREAD RAINFALL WILL OCCUR. RAINFALL
AMOUNTS WILL AVERAGE BETWEEN 1/4 TO 1/2 OF AN INCH UNTIL RAIN
CHANCES END...AND THESE AMOUNTS ARE NOT EXPECTED TO GREATLY IMPACT
RIVER LEVELS. BEHIND THE COLD FRONT ON SATURDAY...GUSTY NORTH
WINDS ARE EXPECTED AND THIS SHOULD ALSO HELP LOWER TIDE LEVELS
ALONG THE COAST AND HELP EVACUATE THE WATER FROM THE MAINSTEMS AND
ALLOW FOR PROPER DRAINAGE INTO THE GULF OF MEXICO.
THE PEAK FLOOD WAVE ALONG THE SABINE HAS LEFT THE ORANGE AREA AND
IS LIKELY SOUTHWARD INTO SABINE LAKE AND THE MARSHES OF WESTERN
CAMERON PARISH. WITH CONTINUED REDUCTION IN RELEASES FROM TOLEDO
BEND...THE RIVER LEVELS ALONG THE LENGTH OF THE LOWER SABINE RIVER
WILL CONTINUE TO RECEDE.
BON WIER IS EXPECTED TO BE BELOW MAJOR FLOOD LEVEL OF 36 FEET ON
SATURDAY AFTERNOON. DEWEYVILLE IS EXPECTED TO BE BELOW THE MAJOR
FLOOD LEVEL OF 28 FEET ON SUNDAY AFTERNOON. ORANGE IS EXPECTED TO
BE BELOW THE MAJOR FLOOD LEVEL OF 6 FEET BY MONDAY MORNING.
ALSO...INDICATIONS ARE THAT WATER LEVELS NEAR I-10 BRIDGE ALONG
THE TEXAS/LOUISIANA STATE LINE ARE ALSO RECEDING AT A STEADY PACE
NOW.
CALCASIEU RIVER AT OLD TOWN BAY SHOULD BE CRESTING JUST ABOVE
MAJOR FLOOD CATEGORY NOW AND BE BELOW MAJOR FLOOD CATEGORY ON
SATURDAY AFTERNOON.
RED RIVER AT ALEXANDRIA IS EXPECTED TO CREST BELOW MAJOR FLOOD
CATEGORY AT 39.5 FEET ON SUNDAY AFTERNOON.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 56 64 40 61 / 60 20 0 0
LCH 61 67 45 64 / 60 30 0 0
LFT 63 66 43 62 / 70 30 0 0
BPT 61 68 45 65 / 60 30 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM SATURDAY TO 7 PM CDT SUNDAY FOR
GMZ435-450-452-455-470-472-475.
SMALL CRAFT EXERCISE CAUTION FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GMZ430-432.
&&
PUBLIC...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 531 AM CDT FRI MAR 18 2016 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 191045- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 531 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...BECOMING MORE NUMEROUS TONIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE FROM THE AFTN INTO THE EVENING...WITH LARGE HAIL THE PRIMARY THREAT. IN ADDITION...STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE IN AREAS WHERE HEAVIER RAINFALL OCCURS...BUT WIDESPREAD FLOOD PROBLEMS ARE NOT ANTICIPATED AT THIS TIME. OVERALL...RAINFALL AMOUNTS ARE EXPECTED TO STAY LOW ENOUGH THAT IMPACTS ON AREA RIVERS WILL BE MINIMAL AS SIGNIFICANT FLOODING CONTINUES. THE SABINE RIVER HAS CRESTED AT ORANGE TEXAS AND WATER LEVELS WILL BE SLOW TO RECEDE. THE CALCASIEU RIVER NEAR OLD TOWN BAY IS EXPECTED TO CREST NEAR 9.5 FEET TONIGHT...RESULTING IN MAJOR FLOODING ON THIS PORTION OF THE CALCASIEU RIVER. OTHERWISE...WATER LEVELS WILL CONTINUE TO RECEDE FURTHER UPSTREAM. MODERATE FLOODING WILL CONTINUE ON THE RED RIVER NEAR ALEXANDRIA AS RIVER LEVELS CONTINUE TO RISE. FOR ALL INFORMATION ON THE RIVER FLOODING AND IMPACTS PLEASE SEE THE LATEST FLOOD STATEMENTS AT NEWFLSLCH OR LOOK AT THE WFO LAKE CHARLES AHPS PAGE AT: WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WHO=LCH .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN WILL END FROM NORTHWEST TO SOUTHEAST ON SATURDAY...WITH GUSTY NORTH WINDS AND MUCH COOLER TEMPERATURES EXPECTED. THE NEXT CHANCE FOR RAIN IS NOT EXPECTED UNTIL LATE IN THE WEEK. MEANWHILE...FLOOD WATERS ON THE SABINE AND CALCASIEU RIVER BASINS WILL CONTINUE TO RECEDE. THE RED RIVER AT ALEXANDRIA WILL CONTINUE TO RISE WITH A CREST NEAR 40.5 FEET SUNDAY NIGHT. FOR ALL INFORMATION ON THE RIVER FLOODING AND IMPACTS PLEASE SEE THE LATEST FLOOD STATEMENTS AT NEWFLSLCH OR LOOK AT THE WFO LAKE CHARLES AHPS PAGE AT: WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WHO=LCH .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. GMZ430-432-435-450-452-455-470-472-475-191045- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 531 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY BECOMING MORE NUMEROUS TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE WITH FREQUENT CLOUD TO WATER LIGHTNING...BRIEF GUSTY WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE MILE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS...WITH SHOWERS AND STORMS ENDING DURING THE DAY SATURDAY AND STRONG GUSTY NORTH WINDS DEVELOPING. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED SATURDAY INTO SUNDAY. ONSHORE WINDS WILL RETURN BY MONDAY...STRENGTHENING WEDNESDAY INTO THURSDAY WITH EXERCISE CAUTION OR ADVISORY CONDITIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 147 PM CDT FRI MAR 18 2016 LAZ042-043-052-074-181915- JEFFERSON DAVIS-EAST CAMERON-ACADIA-VERMILION- 147 PM CDT FRI MAR 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON... NORTHWESTERN VERMILION...SOUTHEASTERN JEFFERSON DAVIS AND SOUTHWESTERN ACADIA PARISHES... AT 147 PM CDT...A STRONG THUNDERSTORM WAS NEAR GUEYDAN...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JENNINGS...LAKE ARTHUR...GUEYDAN...MERMENTAU...KLONDIKE...MORSE... RICEVILLE...ESTHERWOOD...FLORENCE LANDING AND MIDLAND. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 2988 9249 2991 9267 3024 9267 3019 9236 TIME...MOT...LOC 1847Z 190DEG 14KT 3001 9257 JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 352 PM CDT FRI MAR 18 2016 LAZ032-033-043-182115- EVANGELINE-ST. LANDRY-ACADIA- 352 PM CDT FRI MAR 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EVANGELINE...WEST CENTRAL ST. LANDRY AND NORTH CENTRAL ACADIA PARISHES... AT 351 PM CDT...A STRONG THUNDERSTORM WAS OVER SAVOY...OR NEAR EUNICE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUNICE...VILLE PLATTE...CHATAIGNIER...SWORDS...LAWTELL...SAVOY AND PRAIRIE RONDE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3042 9225 3048 9246 3077 9235 3065 9209 TIME...MOT...LOC 2051Z 211DEG 13KT 3053 9234 JONES
The Houston radar (KHGX), 89 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
Several pictures of a funnel cloud near Nome were taken and posted to social media.
A report of nickel to quarter size hail was received north of Vidor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625539, 625540.